Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Does HIV affect menstrual cycles?
Apr 20, 2002

I was wondering if there has been any studies done on the effect of HIV and or HIV drugs on the menstrual cycles. I'm 40 years old and have had many problems with my period, but these last two years, it has gotten extremely worse. My doctor thinks it could be the HIV and the drugs. My blood counts are good, viral load undectable, CD4 cells around 600. My meds are Epivir, Kaletra and Zerit. In the last 2 years I have had months with no period and now once again I am getting it every 10 to 15 days. It is getting very hard to deal with not only physically, but it also has my emotions very unsettled. Is there anything you can advise or recommend? Thanks P.S. My doctor has checked for possible menopause but says no. Please help!

Response from Dr. Dezube

Studies have indeed addressed the relationship between HIV and menstrual cycles. For the most part, neither HIV nor the HIV medications affect the menstrual cycle. However, patients who have AIDS and AIDS wasting, may experience menstrual cycle changes. You mention that you are 40 years old. Have you been seen by a gynecologist? That is what I would recommend. An evaluation is probably in order. Such an evaluation might include an ultrasound test and a endometrial (inner lining of uterus) biopsy if there are abnormalities on the ultrasound. It would also be useful to know a bit about your family history. How old was your mother when she had her menopause? Do you have a family history of fibroids?


Previous
Changes in my spleen after transplant for lymphoma
Next
Testing Topotecan; these drugs show great promise

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement